Florida, 2013

Damaging Wind in Florida, July 3, 2013

July 3, 2013 · NWS MLB · 1 event in 1 county or zone

With low pressure developing in the eastern Gulf of Mexico, East Central Florida was under the influence of very moist southeasterly flow, which combined with diurnal heating and seabreeze forcing to produce afternoon thunderstorms. One of the thunderstorms produced strong winds which caused damage in Apopka in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

With low pressure developing in the eastern Gulf of Mexico, East Central Florida was under the influence of very moist southeasterly flow, which combined with diurnal heating and seabreeze forcing to produce afternoon thunderstorms. One of the thunderstorms produced strong winds which caused damage in Apopka in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 3, 8:22 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 8:22 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
922 AM EDT WED JUL 3 2013

.DISCUSSION...
HIGH SHOWER AND STORM COVERAGE EXPECTED AGAIN TODAY AS DEEP
MOISTURE REMAINS OVER THE REGION UNDER AN ELEVATED S/SE FLOW.
MORNING SOUNDING FROM XMR SEEMS A LITTLE TOO DRY WHEN COMPARED TO
ADDITIONAL SOUNDINGS OVER THE AREA AND LATEST WATER VAPOR IMAGERY.
PW VALUES FROM OTHER SITES BETWEEN 2-2.2 INCHES SEEM MORE
REASONABLE. EARLIER DEVELOPMENT OF CONVECTION IS EXPECTED AS A
SOMEWHAT DIFFUSE EAST COAST SEA BREEZE FORMS ALONG THE COAST BY
LATE MORNING AND MOVES QUICKLY INLAND INTO THE AFT FROM BREEZY
WINDS AT THE SFC. SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL
DEVELOP ALONG THIS BOUNDARY...MOVING TOWARD THE NORTHWEST AROUND
20 TO 25 MPH. MAIN THREATS FROM THESE STORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS INTO THE
AFTERNOON HOURS. MORE SUNSHINE THIS MORNING SHOULD ALLOW FOR
TEMPERATURES TO REACH A LITTLE HIGHER TODAY WITH HIGHS IN THE
UPPER 80S ALONG THE COAST TO AROUND 90 DEGREES INLAND.

PREVIOUS SHORT TERM DISCUSSION...

THU...EAST CENTRAL FLORIDA GETS A BREAK FROM HIGHER RAIN CHANCES
AS THE DEEPER MOISTURE SHIFTS WESTWARD AS THE RIDGE OVER THE
ATLANTIC ADVANCES FARTHER WEST INTO THE MID ATLANTIC COAST. DRIER
AIR WILL MOVE INTO THE REGION WITH LOWER RAIN CHANCES OVER THE
AREA. BRISK EAST TO SOUTHEAST FLOW WILL ALLOW FOR ISOLATED ONSHORE
MOVING SHOWERS ALONG THE COAST IN THE MORNING WITH RAIN CHANCES
TRANSITIONING INLAND ALONG A DIFFUSE EAST COAST SEA BREEZE. WINDS
WILL BE BREEZY ESPECIALLY ALONG COASTAL AREAS WITH WIND SPEEDS UP
TO 15 TO 20 MPH. CONVECTION WILL SHIFT WEST OF THE AREA BY LATE
AFTERNOON/EARLY EVENING WITH ONLY A SLIGHT CHANCE FOR ONSHORE
MOVING SHOWERS CONTINUING ALONG THE COAST THU NIGHT.

&&

.AVIATION...VFR CONDS INITIALLY THIS MORNING. DIFFUSE EAST COAST
SEA BREEZE WILL FORM BY LATE THIS MORNING AND MOVE QUICKLY INLAND
DURING THE AFTERNOON. DEEP MOISTURE OVER THE REGION WILL ONCE
AGAIN LEAD TO HIGHER COVERAGE OF SHOWERS AND STORMS DEVELOPING
ALONG THIS BOUNDARY. TEMPO IFR/MVFR CONDS CAN BE EXPECTED WITH
THIS ACTIVITY AS WELL AS THE POTENTIAL FOR STRONG GUSTY WINDS.
CONVECTION MAY SHIFT WEST OF THE AREA AS EARLY AS LATE DAY/EARLY
EVE WITH ONLY A SLIGHT CHANCE FOR ONSHORE MOVING SHOWERS
CONTINUING ALONG THE COAST OVERNIGHT.

&&

.MARINE...
TODAY/TONIGHT...(PREVIOUS DISCUSSION) FRESHENING SE FLOW EXPECTED
WITH SE WINDS INCREASING TO AROUND 15KT OR A LITTLE HIGHER TODAY
AND 15-20KT TONIGHT. SEAS 3-5FT TODAY AND 4-6FT TONIGHT. WHILE
CURRENT CONDITIONS ARGUE FOR TAKING DOWN THE CAUTIONARY STATEMENT
FOR TODAY...IT WILL VERY LIKELY NEED TO BE HOISTED BACK UP IN THE
AFTERNOON PACKAGE FOR ANTICIPATED EARLY EVENING INCREASE IN
WINDS/SEAS.

THU-SUN...THE SURFACE RIDGE AXIS WILL REMAIN SITUATED NORTH OF EAST
CENTRAL FLORIDA THROUGH THIS PERIOD. A MODERATE TO FRESH EAST TO
SOUTHEAST BREEZE WILL BE THE NORM INTO THE WEEKEND. LATE NIGHT AND
MORNING COASTAL SHOWERS AND STORMS. SEAS 3 TO 6 FEET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/PENDERGRAST
Hazardous weather outlook, Jul 3, 11:42 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1242 PM EDT WED JUL 3 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1242 PM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A MOIST AIR MASS REMAINS IN PLACE ACROSS EAST CENTRAL FLORIDA
TODAY. SOUTHEASTERLY WINDS SHOULD PROVIDE FOR AN INLAND FOCUS FOR
SCATTERED SHOWERS AND SOME LIGHTNING STORMS FROM EARLY TO MID
AFTERNOON OVER THE INTERIOR.

THE PRIMARY IMPACTS WILL BE OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF DOWNPOURS UP TO AROUND ONE TO TWO INCHES IN AN
HOUR OR LESS...AND WIND GUSTS OF 30 TO 40 MPH. MOVE INDOORS TO
SAFETY AT THE FIRST SIGN OF THREATENING SKIES. WHEN THUNDER
ROARS...GO INDOORS.

.FLOOD IMPACT...
LOCALIZED NUISANCE FLOODING WILL BE POSSIBLE IN LOW SPOTS AND ON
ROADWAYS. A QUICK HEAVY DOSE OF RAIN MAY OCCUR IN AN HOUR OR LESS
AS SCATTERED TO NUMEROUS SHOWERS AND STORMS WITH MODERATE TO HEAVY
RAINFALL WILL BE POSSIBLE.

.MARINE THUNDERSTORM GUST IMPACT...
WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE OVER INLAND LAKES
TODAY. CHANCES WILL BE HIGHEST ACROSS THE INTERIOR FROM MID TO
LATE AFTERNOON.

.WIND AND SEA IMPACT...
SOUTHEAST WINDS ARE FORECAST TO INCREASE TO 15 TO 20 KNOTS BY
TONIGHT...WITH SEAS BUILDING TO 4 TO 6 FEET. SMALL CRAFT WILL NEED
TO EXERCISE CAUTION AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR STORMS WILL DECREASE FROM LATE WEEK. A FRESHENING
SOUTHEAST BREEZE WILL KEEP SEAS IN THE 4 TO 6 FOOT RANGE OVER THE
ATLANTIC INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI/PENDERGRAST

The radar

The Melbourne radar (KMLB), 111 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
July 3, 12:40 PM EST
Where
Orange County, 0.92 mi SE of Bay Ridge
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
28.740, -81.540

A thunderstorm wind gust tore off a portion of the canvas roof of the Apopka Amphitheater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450889.